To the Editor.—
Thyroxine (T4) can provide all the body needs in thyroid hormones. Nevertheless, desiccated thyroid is still widely used, although it causes hypertriiodothyroninemia lasting several hours in healthy subjects1 and in many, although not all, patients with hypothyroidism.2,3 The relation of elevated triiodothyronine (T3) levels to the time of the administration of the drug to the patients was not reported. Recently, we encountered several patients treated with desiccated thyroid who complained of nervousness, palpitations, and tremor appearing only in the morning, with tachycardia present or absent depending on the time of their visits. Although the fasting levels of both T4 and T3 were normal, we found elevated T3 levels three hours after the patients took their thyroid medication. Thereafter, we evaluated predose and postdose serum T3 levels in 21 consecutive patients taking desiccated thyroid.
The patients (20 women and one